Alert archive / Nebraska / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 21, 2024, 12:58 AM CDT for Hitchcock County, Nebraska. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2024, 12:58 AM CDT (05:58 UTC)
- Expired
- May 21, 2024, 2:13 AM CDT
- In force
- 75 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
831
WGUS53 KGLD 210558
FFWGLD
NEC087-211130-
/O.NEW.KGLD.FF.W.0004.240521T0558Z-240521T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1258 AM CDT Tue May 21 2024
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Hitchcock County in southwestern Nebraska...
* Until 630 AM CDT.
* At 1258 AM CDT, Doppler radar indicated thunderstorms producing
torrential rain over western Hitchcock County. Widespread rainfall
amounts of 1 to 3 inches are expected as these thunderstorms track
eastward across Hitchcock County. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Trenton, Culbertson, Palisade and Stratton.
This includes Highway 34 and Highway 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4000 10132 4035 10132 4035 10076 4000 10076
FLASH FLOOD...RADAR INDICATED
$$
Vincent1 follow-up statement
174 WGUS73 KGLD 210713 FFSGLD Flash Flood Statement National Weather Service Goodland KS 213 AM CDT Tue May 21 2024 NEC087-210723- /O.CAN.KGLD.FF.W.0004.000000T0000Z-240521T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hitchcock NE- 213 AM CDT Tue May 21 2024 ...FLASH FLOOD WARNING FOR HITCHCOCK COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING... As of 2 AM CDT, thunderstorms were weakening and progressing east of Hitchcock County. && LAT...LON 4000 10132 4035 10132 4035 10076 4000 10076 $$ Vincent
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 21, 12:52 AM CDT, 6 minutes earlier. Its key messages:
- A Tornado Watch remains in effect until 2 AM MDT Tuesday morning for locations along and north of Highway 36. Torrential rainfall and isolated flash flooding are possible, especially in southwest Nebraska.
- Potential for patchy frost in northeast Colorado early Wednesday morning. Very low confidence.
Area forecast discussion, May 21, 12:52 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1152 PM MDT Mon May 20 2024 .KEY MESSAGES... - A Tornado Watch remains in effect until 2 AM MDT Tuesday morning for locations along and north of Highway 36. Torrential rainfall and isolated flash flooding are possible, especially in southwest Nebraska. - Potential for patchy frost in northeast Colorado early Wednesday morning. Very low confidence. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 250 PM MDT Mon May 20 2024 Across the region this afternoon, with a low/front sitting over west central Kansas, skies are mixed with sunny conditions west, and partly sunny east due to a persistent veil of low cloud associated with the vicinity of the low/front. Winds have shifted easterly from the mornings northerly fetch, and temperatures as of 200 PM MDT are ranging mainly in the 70s with some 60s due to extensive clouds. Looking aloft, the latest RAP40 500mb analysis is showing broad SW flow over the region, with a elongated trough pushing through the north central Rockies. It will be this trough, via current guidance, that swings off the Rockies and east-northeast into the north central Plains this evening. This will be followed by a weaker system on Tuesday with a more easterly track along the northern fringe of the cwa. For the short term period, the latest wx concerns continue to focus on the threat for severe wx this afternoon/evening, flooding chances later tonight into Tuesday morning. There are also chances Tuesday/Tuesday night for another round of rain/thunder. Currently, with a frontal boundary extending west from the central Kansas area into central Colorado, this will be the focus for storm initiation as the upper trough moves off the Rockies. Current CAMs(HRRR, RAP and NamNest) show development around 00z Tuesday, moving east through northeast Colorado, before shifting into SW Nebraska this evening. Some differences as to the placement/movement of the convection as it moves out of Colorado, but the overall trend does impact SW Nebraska at the minimum. Threats do diminish as your push southward through the cwa. Best chances look to occur along and north of highway 36. SPC does continue to carry an Enhanced Risk for Nebraska, tapering to a Slight Risk for severe for areas south of this to Interstate 70, then Marginal concerns thereafter. Model soundings show decent instability from 00z-06z Tuesday across the Enhanced Risk area as SBCape/MUCape all reach into the 2000- 3000j/kg range. Hodographs do support tornado potential, but large hail up to baseballs and winds up to 70-80 mph are possible, especially north of the Interstate. Things do taper sharply the further south you go away from the shortwave vicinity. Other concerns through tonight will be the threat for flooding due to heavy rainfall as the storms pass. We do have the Enhanced Risk area under a Marginal for excessive rainfall. This will all depend on storm speed through the area tonight. PW values do approach the 1- 1.3 inch range this evening as east- southeast flow persists. Have continued the Flood Watch with the addition of Dundy county through 12z Tuesday. Another round of rain is expected on Tuesday/Tuesday evening, with the passage of another shortwave. Surface low south of the cwa will help funnel moisture into the area, with the focus along and north of the Interstate. Currently instability is low so not expecting severe storms at this time, but another round rain could impact already prone areas. Another Flood Watch could be needed but will be highly dependent on what is received tonight in certain areas. The final issue in the short term will be the threat for patchy frost Tuesday night. Guidance continues to show cloud cover meandering over the expected impacted areas in Colorado. With the uncertainty, have left out mention as temps into the upper 30s at worst. For temps, with a cold front moving through the region on Tuesday, a wide range in daytime highs is expected with mid 60s to mid 70s forecasted. Warmest locales will be along/south of Highway 40. Overnight lows tonight expected to range widely with mid 40s to lower 50s west, into the mid 50 through 60F east. A bit colder Tuesday night, especially west of Highway 27, with a range from the upper 30s west into the upper 40s east. The lows for tonight are highly dependent on cloud cover from remnant storms through tonight. Tuesday night, cloud cover will impact temps, especially for northeast Colorado. Current guidance keeps frost chances low at this time, but could encompass much of Kit Carson, Cheyenne and Yuma counties if cloud cover clears out. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 156 PM MDT Mon May 20 2024 From the latest GFS/ECMWF, west-southwest aloft at 500mb will persist during the long term period, supplemented by the passage of a few weak shortwaves through Friday with both models carrying a few stronger system over the region for the upcoming weekend. The timing of each system looks to occur during the evening hours at this time, but can't rule out some late afternoon development, especially this weekend. At the surface, inverted trough Wednesday evening will give way to a stronger lee-side trough Thursday. while the placement west of this system during the day will give the region decent above normal warmth, this will sink south and east of the CWA Thursday night into Friday. A low on the south side of the trough on Friday remains over the OK Panhandle region for Saturday, followed by another lee-side trough for the end of the upcoming weekend. Looking for low chances(30-40%) for rw/trw in the Wed-Fri timeframe, but it will be the weekend/early next week systems which will give a better potential for areal coverage of qpf. Of course these will be highly dependent on storm track timing through the CWA. With all the rain expected before the midweek timeframe, additional qpf could put more locales into flood prone status and will have to be monitored. For temps, daytime highs on Wednesday will range in the lower to mid 70s. Warmest day in the extended will occur on Thursday with lower to mid 80s expected. Thereafter, Friday will have another cooler day with mainly 70s, increasing to a range from the upper 70s to mid 80s by next Monday. Overnight lows will mainly range from the mid 40s west into the lower and mid 50s east. Warmest locales will be along/east of Highway 83. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1145 PM MDT Mon May 20 2024 GLD: IFR-LIFR conditions associated with low ceilings are expected after midnight (~06Z). While convection cannot be ruled out at the beginning of the TAF period, the latest high resolution convection allowing guidance.. and ongoing radar trends.. suggest that activity will likely remain ~20-30 miles north of the GLD terminal. Ceilings are anticipated to gradually lift/improve to VFR late Tue morning and early Tue afternoon. Variable winds will abruptly shift to the NNW-NW and strengthen to 20-30 knots within a few hours of sunrise (as a lee cyclone over western KS progresses eastward into central KS). Breezy NNW-NW winds will persist through late morning to early afternoon.. decreasing by mid-late afternoon. MCK: Expect conditions to rapidly deteriorate ~07-08Z as severe thunderstorms capable of producing very large hail and damaging winds progress eastward from Hitchcock County into Red Willow County. Episodic showers and storms are possible throughout the day on Tuesday. 10-15 knot NNE-NE winds will shift to the NNW- NW and increase to 15-25 knots within a few hours of sunrise (as a lee cyclone in western KS progresses eastward into central KS and NE).. persisting through the day on Tue. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...Flood Watch until 6 AM MDT /7 AM CDT/ Tuesday for NEZ079>081. && SHORT TERM...JN LONG TERM...JN AVIATION...Vincent
Hazardous weather outlook, May 20, 9:09 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 809 PM MDT Mon May 20 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 809 PM MDT Mon May 20 2024 /909 PM CDT Mon May 20 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Tornado Watch is in effect until 2 AM MDT (3 AM CDT) Tuesday morning for locations along and north of Highway 36. A Flood Watch remains in effect until sunrise Tuesday morning for Dundy, Hitchcock and Red Willow counties in southwest Nebraska. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Patchy frost is possible in northeast Colorado early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Local storm report, May 21, 12:19 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1119 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM Hail Wray 40.08N 102.22W
05/20/2024 M1.25 Inch Yuma CO Public
Public report and photos via social media of
hail ranging from 1-1.25 inch diameter.
&&
CCLocal storm report, May 21, 12:24 AM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1124 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM Hail 1 E Haigler 40.02N 101.91W
05/20/2024 E1.25 Inch Dundy NE Public
Report from mPING: Half Dollar (1.25 in.).
&&
CCLocal storm report, May 21, 12:31 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1131 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Tstm Wnd Gst 19 NW Max 40.32N 101.62W
05/20/2024 M54 MPH Dundy NE Mesonet
Mesonet station NB086 Enders 10SW.
&&Local storm report, May 21, 12:36 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1136 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM Hail 5 NE Yuma 40.17N 102.66W
05/20/2024 E1.75 Inch Yuma CO Public
Report and photos via social media (X),
varying hail sizes up to golf ball size.
&&
CCLocal storm report, May 21, 12:41 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1141 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Hail Yuma 40.12N 102.72W
05/20/2024 E2.75 Inch Yuma CO Public
Report and photos via social media (X) of
accumulating hail and hail drifts in Yuma.
Biggest stones baseball size or larger with
most stones 1 to 2.25 inch.
&&
CCLocal storm report, May 21, 12:56 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1156 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Hail 8 NNW Stratton 40.26N 101.28W
05/20/2024 E2.00 Inch Hitchcock NE Trained Spotter
Trained spotter reporting hail between the
sizes of golf balls and hen eggs.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:41 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 64 min |
| May 20, 11:11 PM CDT | Tornado Warning | GLD | Dundy | 18 min |
| May 20, 11:43 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 62 min |
| May 20, 11:44 PM CDT | Flash Flood Warning | GLD | Dundy | 2 hr |
| May 21, 12:33 AM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 42 min |
| May 21, 1:09 AM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock, Red Willow | 66 min |
| May 21, 1:58 AM CDT | Areal Flood Warning | GLD | Dundy | 6 hr |
| May 21, 2:13 AM CDT | Areal Flood Warning | GLD | Hitchcock | 6 hr |
| May 21, 2:20 AM CDT | Special Weather Statement | GLD | Red Willow | 25 min |
Nearby
Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.